New York, 2011

Winter Storm in New York, January 7, 2011

January 7, 2011 · NWS BGM · 1 event in 1 county or zone

Low pressure and a surface cold front moved through central New York and into the western Catskills during the morning hours on January 7th. Snow overspread the area during the early morning hours on Friday January 7th, and continued into Friday evening.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Low pressure and a surface cold front moved through central New York and into the western Catskills during the morning hours on January 7th. Snow overspread the area during the early morning hours on Friday January 7th, and continued into Friday evening. The snow became heavy by afternoon over Sullivan County, as a secondary area of low pressure developed over southeast New York. Snowfall totals ranged from 6 to 8 inches across southern Sullivan County, with 7.4 inches at Kiamesha.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jan 7, 12:34 AM EST, 26 minutes earlier.

Area forecast discussion, Jan 7, 12:34 AM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1234 AM EST FRI JAN 7 2011

.SYNOPSIS...
A LARGE WEATHER SYSTEM WILL BEGIN WORKING THROUGH THE AREA LATE
TONIGHT...WHICH WILL RESULT IN WIDESPREAD SNOW FOR CENTRAL NEW
YORK AND NORTHEAST PENNSYLVANIA. THE SNOW COULD BE HEAVY AT TIMES
MOSTLY DURING THE DAY FRIDAY BEFORE ENDING LATE FRIDAY AFTERNOON
AND FRIDAY NIGHT. THE GREATEST SNOW AMOUNTS WILL BE IN NEW YORK
FROM THE CATSKILLS TO THE WESTERN MOHAWK VALLEY. THIS
WEEKEND...LAKE EFFECT SNOW WILL BE ACROSS UPSTATE NEW YORK AND THE
NORTHERN TIER OF PENNSYLVANIA.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 1011 PM...PREVIOUS FORECAST IN VERY GOOD SHAPE AND I SEE NO
REASON TO MAKE ANY BIG CHANGES. KBGM RADAR SHOWS SNOW EXPANDING
ACROSS OUR AREA NOW SO I DID BUMP UP THE TIMING A BIT EARLIER BUT
THIS SNOW IS VERY LIGHT ATTM. TOOK A LOOK AT THE 0Z NAM AND IT IS
SIMILAR TO THE PREVIOUS RUN WITH INCREASING LIFT AFTER
08Z...LASTING THROUGH MIDDAY FOR MOST OF THE CWA...AND LASTING
LONGER FARTHER EAST WHERE WE HAVE WARNINGS IN EFFECT. QPF AMOUNTS
STILL AROUND .3" IN THE ADVISORY AREA...BUT .4" TO .6" IN THE
WARNING AREA. ON PAPER THIS DOESN'T BLOW ANYBODY AWAY BUT LIFT AND
MOISTURE IN THE SNOW GROWTH REGION SHOULD GIVE US SOME GOOD FLAKES
AND HIGH SNOWFALL RATIOS. PREVIOUS AFD IS BELOW.

BIG STORM FOR THE NEAR TERM. HAVE ISSUED WINTER STORM
WARNINGS AND ADVISORIES FOR MOST OF THE AREA LATE TONIGHT INTO
FRIDAY NIGHT. SNOW AMOUNTS FROM 2 INCHES IN STEUBEN COUNTY TO 6 TO
10 INCHES IN THE CATSKILLS AND WESTERN MOHAWK VALLEY.

LIGHT SNOW IN WRN NY AND WRN PA NOW IS SLOWLY MOVG INTO STEUBEN
WITH A LITTLE SNOW BEING REPORTED AT HORNELL AND DANSVILLE NOW.
THIS AREA WILL CONTINUE TO MOVE EAST THROUGHOUT THE CWA TONIGHT.
THIS SNOW AHEAD OF A WARM FRONT CONNECTED WITH AN INTENSIFYING
SFC LOW IN MICHIGAN. THIS ALL BEING BACKED UP BY A PAIR OF STRONG
SHORT WAVES AND A DIGGING UPPER LEVEL TROF. A CLOSED LOW NEAR
HUDSON BAY IS RETROGRADING INTO THE WRN GREAT LAKES FRIDAY THEN
DROPPING SE INTO OHIO AND PA SAT.

A SURFACE FRONT WITH CONVERGENCE AND FRONTOGENESIS ALONG IT WILL
MOVE THROUGH THE CWA FRIDAY INTO FRI NGT. HEAVY SNOW COULD BE
ALONG THE FRONT STARTING IN THE MORNING IN THE CENTRAL SOUTHERN
TIER OF NY TO ALONG THE INTERSTATE81 CORRIDOR MIDDAY TO THE EAST
LATE AFTN AND EVE. THE FRONT SLOWS AS IT MOVES EAST SO IT LINGERS
THE LONGEST OVER THE EASTERN COUNTIES AND THUS GET THE MOST SNOW.
IN ADDITION THERE WILL BE OROGRAPHIC LIFT INTO THE CATSKILLS AND
TUG HILL TO ADD TO THE GREAT SYNOPTIC LIFT.

THE SNOW WINDS DOWN FROM WEST TO EAST SAT AFTN TO SAT NGT IN THE
FAR EAST. EVENT WILL BE AROUND 12 HOURS IN THE WRN COUNTIES TO 18
HOURS IN THE FAR EAST.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
SYNOPTIC SNOW WILL BE OVER WHILE THE SFC LOW WILL BE OFF OF NEW
ENGLAND AND THE DEEP UPPER LEVEL LOW MOVES EAST ACROSS PA
SATURDAY. THE LOW LEVEL FLOW SHIFTS FROM NE TO NW SETTING OFF THE
LAKE EFFECT. A DECENT EVENT WITH SOME SYNOPTIC MOISTURE AND A
SECONDARY SFC TROF. LAKE INSTABILITY INCREASES TO MODERATE SAT TO
SAT EVE. SAT NGT TO SUN THE FLOW CONTINUES AT NW BUT THE DEPTH
INCREASES ALL THE WAY UP WITH THE UL LOW TO OUR EAST. MAY NEED TO
HOIST LAKE EFFECT ADVISORIES AND WARNINGS THIS PERIOD. LAKE EFFECT
CONTINUES INTO THE LONG TERM.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
LARGE-SCALE AGREEMENT REMAINS FAIRLY GOOD AMONGST THE ECMWF/GFS/GEM
MODELS...THAT HIGH LATITUDE BLOCKING OVER NRN CANADA WILL STAY IN
PLACE THROUGH EARLY NEXT WEEK...LEADING TO BELOW NORMAL HEIGHTS/TEMPS
ACROSS A GOOD CHUNK OF THE CONUS...INCLUDING NY/PA. TOWARDS THE
MIDDLE TO LATTER PART OF NEXT WEEK...THERE CONTINUE TO BE
INDICATIONS THAT RIDGING MAY BUILD WWD RATHER STRONGLY INTO
ALASKA...WITH AT LEAST A TEMPORARY RELAXATION OF THE GREENLAND
BLOCK...ALTHOUGH STILL ABOVE NORMAL HEIGHTS LOOK TO REMAIN JUST S/E
OF GREENLAND.

PERSISTENT TROUGHINESS OVER THE NERN U.S./SERN TO S-CNTRL CANADA IS
STILL PROGGED TO BE OUR DOMINANT FEATURE THROUGHOUT THE PERIOD. A
DEEP CYCLONIC FLOW PATTERN WILL PREVAIL MOST OF THE TIME OVER
NY/PA...BRINGING FREQUENT BOUTS OF LAKE-EFFECT/LAKE-ENHANCED
SHSN/FLURRIES.

SOUTHERN STREAM ENERGY WILL CONTINUE TO PROGRESS FROM THE PACIFIC
INTO THE WESTERN CONUS...THEN GET SHUNTED EWD INTO THE SERN U.S.
MODEL CONSENSUS IS IMPROVING FOR THE TUE-TUE NIGHT PERIOD...WITH
REGARDS TO HOW A SOUTHERN STREAM WAVE LIFTS FROM THE SERN U.S.
COASTAL REGION INTO THE WESTERN ATLANTIC. MOST OF THE 12Z GUIDANCE
TAKE A DEVELOPING SURFACE CYCLONE WELL OFF-SHORE...WITH HEAVIER
SNOW ONCE AGAIN BYPASSING CNTRL NY/NERN PA. HOWEVER...WITH
UPPER-LEVEL ENERGY IN THE NORTHERN STREAM HANGING BACK WWD...ALONG
WITH AN INVERTED SFC TROUGH...WE STILL HAVE A CHANCE OF SNOW IN THE
GRIDS DURING THIS TIME FRAME.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
A BRIEF WINDOW OF VFR EXPECTED OVER SELECT TERMINALS VERY EARLY ON
BUT PREDOMINANTLY MVFR AS LIGHT SNOW HAS OVERSPREAD NY/PA. EXPECT
THIS TO CONTINUE NEXT SEVERAL HOURS BUT WILL SEE HEAVIER SNOW AND
IFR RESTRICTIONS SET IN BETWEEN 09Z-11Z AT TERMINALS. HEAVIEST
SNOW LOOKS TO FALL BETWEEN 10Z-15Z WITH LIFR CONDITIONS EXPECTED.
IMPROVEMENT WILL OCCUR MID AFTERNOON AS DRY AIR BUILDS IN RAPIDLY
AND SNOW COMES TO A QUICK END, BETWEEN 18Z-20Z. VFR AFTER THIS
TIME.

SE WINDS FROM 5-8KTS EARLY ON, SHIFTING TO THE SW THEN NW BY
AFTERNOON FROM 8-12KTS.

OUTLOOK...

LATE FRI NGT THROUGH MON...MVFR/IFR IN PERIODIC SNOW SHOWERS FOR THE
NY TERMINALS...WITH MOSTLY VFR AT KAVP.

MON NGT/TUE...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 11 PM EST THIS EVENING FOR
     PAZ038>040-043-044-047-048-072.
NY...WINTER WEATHER ADVISORY UNTIL 11 PM EST THIS EVENING FOR
     NYZ017-018-025-036-044-045-055-056.
     WINTER STORM WARNING UNTIL 7 AM EST SATURDAY FOR NYZ009-037-
     046-057-062.

&&

SYNOPSIS...TAC
NEAR TERM...HEDEN/TAC
SHORT TERM...TAC
LONG TERM...MLJ
AVIATION...PVN
Hazardous weather outlook, Jan 6, 10:13 PM EST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1013 PM EST THU JAN 6 2011

NYZ009-037-046-057-062-080315-
NORTHERN ONEIDA-SOUTHERN ONEIDA-OTSEGO-DELAWARE-SULLIVAN-
1013 PM EST THU JAN 6 2011

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
SOUTHEASTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE.

HEDEN

NYZ017-018-025-036-044-045-055-056-PAZ038>040-043-044-047-048-072-
080315-
SOUTHERN CAYUGA-ONONDAGA-TOMPKINS-MADISON-CORTLAND-CHENANGO-TIOGA-
BROOME-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
1013 PM EST THU JAN 6 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE.

HEDEN

NYZ015-016-022>024-080315-
YATES-SENECA-STEUBEN-SCHUYLER-CHEMUNG-
1013 PM EST THU JAN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE.

HEDEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Sullivan

When
January 7, 1:00 AM EST to 8:00 PM EST
Where
Sullivan forecast zone
Reported by
Trained Spotter
Coordinates
41.716, -74.768 (the zone’s center; the record gives no point)

Total snowfall accumulations across the southern part of the county ranged from 6 to 8 inches. Kiamesha measured 7.4 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278446.